Alert archive / West Virginia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 140, NWS Charleston, WV

June 24, 2019Kanawha County, Roane County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 24, 2019, 4:14 PM EDT for Kanawha County, Roane County, West Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2019, 4:14 PM EDT (20:14 UTC)
Expired
Jun 24, 2019, 5:00 PM EDT
In force
46 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Kanawha County, WV, Roane County, WV

The radar

The Charleston,WV radar (KRLX), 34 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 1:49 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2019-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2019-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
-63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:34 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 24, 2:34 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
234 PM EDT Mon Jun 24 2019

.SYNOPSIS...
A warm front will bring summer-like weather for much of the
week. Several disturbances will result in unsettled weather
early in the workweek. Summer-time heat and humidity for late
week.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 1253 PM Monday...

Upper low/trough evident on satellite imagery this morning across
the Upper Midwest/Great Lakes region will slowly drift eastward
today, along with a remnant mcv currently on satellite across
central KY. This upper trough will take on a negative tilt across
the area as it does so, with the potential for severe thunderstorms
developing this afternoon. Strengthening low level jet in response
will aid in increased moisture transport to the area, with PW values
progged to climb near to 2 inches. At the surface, low pressure
moving across the Great Lakes will sweep a cold front through the
region late tonight.  SPC mesoscale analysis indicates strong cape
has developed across the region, generally on the order of 2000-2500
J/KG. Damaging winds will be the primary threat today with any
convection that develops, and spc has placed the entire CWA in an
enhanced risk, with damaging winds the primary threat, although
tornadoes cannot be ruled out either. Convection will generally move
off to the east later tonight, with a few lingering showers/isold
thunderstorm potential lingering in association with the cold front,
although atmosphere should generally be well worked over by late
tonight.

Cloud cover may linger across much of the area to start Tuesday, but
should see it scatter out by mid to late morning, with warm but
sunny conditions taking hold.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 233 PM Monday...

Sfc high pressure axis should be in control across the region
resulting in dry weather into Wednesday. However, another cold
front will approach the region by late Wednesday and then
become stationary to our north through Thursday. As a result,
have low chance of showers and storms across our northern
counties Wednesday afternoon and Wednesday evening.

Above normal temperatures are anticipated.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 233 PM Monday...

At the surface, high pressure should remain in control into
Saturday. However, models suggest a mid-level shortwave will
dig southeast resulting in nwly mid-level flow across the
region by Saturday morning. Shower and thunderstorm chances
should begin to increase Friday afternoon with better chances
over the weekend. Would think the showers and storms could be
diurnal in nature on Saturday. However, shortwaves passing
through the nw flow could result in precipitation chances at
about any time.

There may be a cold front that pushes south across the region
On Sunday with weak high pressure building into the area by
Monday.

Went with a blend of temperature guidance resulting in above
normal values Friday and Saturday. Temperatures could be a
little cooler Sunday and Monday.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 135 PM Monday...

Scattered strong to severe thunderstorms are expected to develop
this afternoon and evening, particularly in the 20Z to 03Z time
frame. Expect brief IFR/LIFR conditions in vcnty of storms,
along with strong/damaging winds over 60 kts possible.

Bulk of convection will taper off after 03Z, with sct -shra
lingering and widespread MVFR stratus. Gradual return to VFR
with light surface winds after 13Z, with mountainous locations
slower to return to VFR.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of convection and associated
restrictions this afternoon may vary from current forecast.
Development and duration of MVFR cigs overnight may vary from
forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    M    M    M    M    H
HTS CONSISTENCY  H    H    H    H    M    H    H    M    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    M    H    M    M    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    H
PKB CONSISTENCY  H    H    H    H    L    L    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    L    L    H    H    H

AFTER 18Z TUESDAY...
IFR with late night/morning river valley fog possible around
mid week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/MEK
NEAR TERM...SL
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...SL
Hazardous weather outlook, Jun 24, 1:52 PM EDT, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
152 PM EDT Mon Jun 24 2019

WVZ032-039-040-523>526-251800-
Taylor-Upshur-Barbour-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
152 PM EDT Mon Jun 24 2019

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Storms this afternoon and evening will likely produce strong, gusty
winds with scattered damaging wind gusts possible. Threats for large
hail and tornadoes are lower, though non-zero. Torrential rainfall
will also occur with these storms, which may lead to isolated flash
flooding in particularly vulnerable areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>031-033-034-515>522-251800-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-
152 PM EDT Mon Jun 24 2019

...SEVERE THUNDERSTORM WATCH 439 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Storms this afternoon and evening will likely produce strong, gusty
winds with scattered damaging wind gusts possible. Threats for large
hail and tornadoes are lower, though non-zero. Torrential rainfall
will also occur with these storms, which may lead to isolated flash
flooding in particularly vulnerable areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 24, 1:43 PM EDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
143 PM EDT Mon Jun 24 2019

KYZ103-105-WVZ005-006-013-241830-
Boyd-Lawrence-Lincoln-Wayne-Cabell-
143 PM EDT Mon Jun 24 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BOYD...CENTRAL
LAWRENCE...SOUTHWESTERN CABELL...WEST CENTRAL LINCOLN AND WAYNE
COUNTIES...

At 142 PM EDT, a strong thunderstorm was located near Yatesville Lake
State Park, moving northeast at 40 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Huntington, Louisa, Wayne, Chesapeake, Beech Fork State Park,
Yatesville Lake State Park, Fort Gay, Durbin, East Lynn Lake,
Charley, Burnaugh, Centerville, Kiahsville, Ulysses, Lockwood,
Gallup, Lavalette, Glenhayes, Branchland and Buchanan.

This includes Interstate 64 in West Virginia between mile markers 6
and 12.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3809 8287 3843 8246 3843 8245 3844 8242
      3816 8213 3794 8271
TIME...MOT...LOC 1742Z 233DEG 48KT 3807 8269

MEK
Special weather statement, Jun 24, 3:17 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Charleston WV
317 PM EDT Mon Jun 24 2019

WVZ017-019-241945-
Ritchie-Wirt-
317 PM EDT Mon Jun 24 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RITCHIE AND NORTHEASTERN
WIRT COUNTIES...

At 316 PM EDT, a strong thunderstorm was located 7 miles northeast of
Elizabeth, moving east at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Harrisville, Pennsboro, North Bend State Park, Ellenboro, Cairo,
Pullman, Pike, Freeport, Berea, Macfarlan, Petroleum and Highland.

This includes Route 50 in West Virginia between mile markers 31 and
41.

LAT...LON 3903 8133 3914 8138 3934 8102 3914 8088
TIME...MOT...LOC 1916Z 248DEG 29KT 3911 8127

MEK
Special weather statement, Jun 24, 3:32 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
332 PM EDT Mon Jun 24 2019

KYZ105-WVZ005-242015-
Lawrence-Wayne-
332 PM EDT Mon Jun 24 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAWRENCE AND WEST
CENTRAL WAYNE COUNTIES...

At 332 PM EDT, a strong thunderstorm was located over Chandlerville,
or near Blaine, moving northeast at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Louisa, Blaine, Yatesville Lake State Park, Fort Gay, Ulysses,
Charley, Gallup, Fallsburg, Clifford and Glenhayes.

LAT...LON 3800 8291 3823 8260 3803 8240 3792 8275
      3797 8283 3799 8290
TIME...MOT...LOC 1932Z 234DEG 32KT 3797 8279

MEK
Special weather statement, Jun 24, 3:54 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Charleston WV
354 PM EDT Mon Jun 24 2019

WVZ019-020-242030-
Doddridge-Ritchie-
354 PM EDT Mon Jun 24 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RITCHIE AND
DODDRIDGE COUNTIES...

At 354 PM EDT, a strong thunderstorm was located near Harrisville,
moving northeast at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Harrisville, West Union, Pullman, New Milton, Smithburg, Greenwood,
Blandville, Berea, Avon, Canton and Grove.

This includes Route 50 in West Virginia between mile markers 43 and
64.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3943 8067 3930 8059 3928 8060 3928 8058
      3926 8059 3924 8055 3923 8055 3923 8056
      3922 8057 3922 8054 3920 8053 3907 8104
      3918 8112 3931 8089 3930 8089 3934 8084
TIME...MOT...LOC 1954Z 244DEG 48KT 3918 8095

MEK
Special weather statement, Jun 24, 3:58 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
358 PM EDT Mon Jun 24 2019

WVZ014-015-242030-
Kanawha-Putnam-
358 PM EDT Mon Jun 24 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KANAWHA AND EAST
CENTRAL PUTNAM COUNTIES...

At 357 PM EDT, a strong thunderstorm was located over Nitro, moving
northeast at 35 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Charleston, Nitro, Jefferson, South Charleston, St. Albans, Dunbar,
Sissonville, Poca, Cross Lanes, Institute, Tornado, Alum Creek and
Teays Valley.

This includes the following highways...
 Interstate 79 near mile marker 6.
 Interstate 77 in West Virginia between mile markers 105 and 117.
 Interstate 64 in West Virginia between mile markers 43 and 55.

LAT...LON 3847 8187 3857 8165 3856 8163 3857 8160
      3853 8152 3843 8153 3831 8181 3832 8182
      3831 8185 3832 8189
TIME...MOT...LOC 1957Z 242DEG 32KT 3841 8184

30
Special weather statement, Jun 24, 4:07 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Charleston WV
407 PM EDT Mon Jun 24 2019

KYZ105-WVZ005-006-013-242030-
Lawrence-Lincoln-Wayne-Cabell-
407 PM EDT Mon Jun 24 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LAWRENCE...SOUTH
CENTRAL CABELL...NORTHWESTERN LINCOLN AND CENTRAL WAYNE COUNTIES...

At 407 PM EDT, a strong thunderstorm was located near Dunlow, or 7
miles east of Louisa, moving northeast at 35 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Louisa, Wayne, Fort Gay, Kiahsville, East Lynn Lake, West Hamlin,
Palermo, East Lynn, Genoa, Glenhayes, Branchland and Myra.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3800 8255 3812 8262 3834 8225 3817 8205
TIME...MOT...LOC 2007Z 238DEG 44KT 3809 8247

MEK

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 1:43 PM EDTSpecial Weather StatementRLXWayne47 min
Jun 24, 3:17 PM EDTSpecial Weather StatementRLXRitchie28 min
Jun 24, 3:54 PM EDTSpecial Weather StatementRLXDoddridge, Ritchie36 min
Jun 24, 3:58 PM EDTSpecial Weather StatementRLXPutnam32 min
Jun 24, 4:07 PM EDTSpecial Weather StatementRLXLincoln, Wayne23 min
Jun 24, 5:06 PM EDTSpecial Weather StatementRLXBraxton24 min
Jun 24, 5:30 PM EDTSpecial Weather StatementRLXLewis, Upshur30 min
Jun 24, 5:35 PM EDTSevere Thunderstorm WarningRLXCabell, Lincoln, Wayne25 min
Jun 24, 5:55 PM EDTSevere Thunderstorm WarningRLXBoone, Lincoln, Logan, Mingo, Wayne50 min
Jun 24, 6:13 PM EDTSevere Thunderstorm WarningRLXCabell, Kanawha, Lincoln, Mason, Putnam, Wayne28 min
Jun 24, 6:22 PM EDTSevere Thunderstorm WarningRLXBarbour, Braxton, Lewis, Randolph, Upshur, Webster23 min
Jun 24, 6:39 PM EDTSevere Thunderstorm WarningRLXBoone, Jackson, Kanawha, Lincoln, Logan, Putnam and 1 more36 min
Jun 24, 6:46 PM EDTSevere Thunderstorm WarningRLXBarbour, Lewis, Randolph, Upshur, Webster44 min
Jun 24, 6:51 PM EDTTornado WarningRLXKanawha24 min
Jun 24, 7:12 PM EDTSevere Thunderstorm WarningRLXClay, Jackson, Kanawha, Nicholas, Roane33 min
Jun 24, 7:42 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Clay, Gilmer, Jackson, Kanawha and 3 more48 min
Jun 24, 3:13 PM EDTSevere Thunderstorm WarningRLXJackson, Vinton47 min
Jun 24, 3:50 PM EDTSevere Thunderstorm WarningRLXMorgan, Perry25 min
Jun 24, 3:59 PM EDTSevere Thunderstorm WarningRLXAthens, Morgan, Perry, Vinton, Washington46 min
Jun 24, 4:17 PM EDTSevere Thunderstorm WarningRLXMorgan, Perry13 min
Jun 24, 4:42 PM EDTSevere Thunderstorm WarningRLXMorgan, Washington33 min
Jun 24, 6:29 PM EDTSevere Thunderstorm WarningRLXGallia, Jackson, Vinton46 min
Jun 24, 1:22 PM EDTSpecial Weather StatementRLXLawrence23 min
Jun 24, 3:32 PM EDTSpecial Weather StatementRLXLawrence43 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.